Hail, Cherry
- When
- August 21, 3:55 AM CST
- Where
- Cherry County, 6 mi NE of Kilgore
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 42.991, -100.886
Thunderstorms developed over the Nebraska panhandle and western Nebraska ahead of a stationary front over eastern Wyoming. These thunderstorms produced large hail, some damaging winds and heavy rains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed over the Nebraska panhandle and western Nebraska ahead of a stationary front over eastern Wyoming. These thunderstorms produced large hail, some damaging winds and heavy rains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 21, 2:58 AM CST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 358 AM CDT SUN AUG 21 2011 .SYNOPSIS... 21.00Z H5 HAND ANALYSIS CONTINUES TO INDICATE ELONGATED HIGH PRESSURE EXTENDING FROM CENTRAL NEW MEXICO EASTWARD INTO THE CARIBBEAN. LOW PRESSURE CENTERS WERE ANALYZED OFF THE COAST OF NORTHERN CALIFORNIA...JUST SOUTH OF ANCHORAGE ALASKA...AND ANOTHER OVER HUDSON BAY. THE GREATEST HEIGHT FALLS WERE NOTED OVER THE NORTHERN YUKON OF CANADA AND ACROSS EASTERN HUDSON BAY...WHILE HEIGHT RISES OF 30 TO 40 METERS STRETCHED FROM THE LEE OF THE CENTRAL AND NORTHERN ROCKIES EASTWARD INTO THE HIGH PLAINS OF NORTHWEST NEBRASKA AND THE WESTERN DAKOTAS. LOOKING QUICKLY AT THE 21.03Z SURFACE MAP...HIGH PRESSURE REMAINS IN CONTROL OVER THE NORTHERN PLAINS...WITH LIGHT EASTERLY TO SOUTHEASTERLY WINDS ACROSS THE SAND HILLS. MOISTURE HAS POOLED ACROSS THE WESTERN PERIPHERY OF THE HIGH...WITH TD/S BACK INTO THE 60S OVER THE PANHANDLE OF NEBRASKA. A FEW ROBUST STORMS HAVE FORMED OVER SOUTH CENTRAL SOUTH DAKOTA AND ARE NOW PUSHING SOUTHEAST TOWARD NORTH CENTRAL NEBRASKA. && .DISCUSSION... BASED OFF OF UPSTREAM TRENDS...AND MODELS SUCH AS THE 21.04Z HRRR AND THE 21.00Z EURO...WILL INCLUDE SLIGHT CHANCE POPS THIS MORNING FOR NORTH CENTRAL NEBRASKA. ISOLATED SHOWERS HAVE FORMED ACROSS SOUTH CENTRAL SOUTH DAKOTA ALONG A WEAK AXIS OF THETA-E ADVECTION. BUFFER SOUNDINGS FROM VTN SHOW MINIMAL ELEVATED CAPE...SO SMALL HAIL WITH A BRIEF SHOT OF RAIN WILL BE EXPECTED IF STORMS WERE TO MAINTAIN INTO NORTH CENTRAL NEBRASKA EARLY THIS MORNING. OTHERWISE FOG DEVELOPMENT STILL APPEARS ON TRACK AS A STRONG INVERSION WILL TRAP MOISTURE WITHIN THE BL. GREATER THAN 60 PERCENT OF THE SREF MEMBER DROP VISIBILITIES BELOW 1SM AT LBF BY 12Z...SO FOG SHOULD BE IN PLACE BY DAYBREAK. GIVEN THAT THE FOG SHOULD BURN OFF RAPIDLY AND IT SHOULD BE PATCHY IN NATURE...FELT THAT ANY SORT OF FOG HEADLINES WAS NOT NECESSARY. AFTER THE FOG DISSIPATES...STRONG MIXING EVIDENT FROM FORECAST SOUNDINGS SHOULD ALLOW SOUTHERLY WINDS OF UP TO 20 MPH TO MIX DOWN TO THE SURFACE. ALSO INCREASING WILL BE ATMOSPHERIC INSTABILITY...WITH STRONG SURFACE HEATING AND HIGHS BACK INTO THE MID TO UPPER 80S...CAPE VALUES WILL CLIMB ABOVE 2K J/KG BY LATE AFTERNOON. MODERATE TO STRONG 0-6KM SHEAR OF GREATER THAN 40KTS WOULD ALLOW STORMS TO BECOME SEVERE IF INITIATION WERE TO OCCUR. HOWEVER A CAP SOUTH AND EAST OF HIGHWAY TWO SHOULD BE IN PLACE FOR MUCH THE DAY SO STORMS MAY STRUGGLE TO DEVELOP. WILL CONTINUE THE HIGHEST POPS ACROSS THE NORTH LATE THIS AFTERNOON AND TONIGHT AS SLIGHTLY BETTER FORCING FROM A STRENGTHENING LLJ AND LESS OF A LID SHOULD BE IN PLACE. SURFACE TROUGH DEEPENS OVER THE HIGH PLAINS OF WESTERN NEBRASKA ON MONDAY. WEST OF THE TROUGH...DRIER AND MUCH WARMER AIR WILL BE EXPECTED...AS HIGHS RETURN BACK INTO THE LOW TO MID 90S. EAST OF THE TROUGH...SURFACE HEATING SHOULD BE DELAYED SLIGHTLY BY MORNING CLOUDS AND THE DEPARTING PRECIPITATION. WITH STRONG SOUTHERLY RETURN FLOW CONTINUING ON MONDAY EAST OF THE TROUGH...SURFACE HEATING WILL ALLOW FOR SB CAPE VALUES OF GREATER THAN 4K J/KG. AS IS THE CASE WITH TODAY...THE CAP WOULD NEED TO BE BREACHED BEFORE STORMS WERE TO DEVELOP. STORMS WOULD LIKELY FIRE ALONG THE SURFACE TROUGH AND ADVANCE EASTWARD WITH TIME. 40KTS OF DEEP LAYER SHEAR WILL PROMOTE SEVERE STORM DEVELOPMENT WITH LARGE HAIL AND WIND GUSTS THE PRIMARY THREAT. ONE ADDITIONAL CONCERN FOR MONDAY WILL BE AN INCREASED THREAT OF LARGE FIRE SPREAD...AS RH VALUES WILL LOWER INTO THE LOW 20S WEST OF THE SURFACE TROUGH. WHILE THESE RH VALUES ARE NOT AT CRITICAL LEVELS...INCREASING SOUTHERLY FLOW VEERING TO WESTERLY WITH THE TROUGH PASSAGE WOULD ALLOW ANY FIRE START TO SPREAD. FOR THE EXTENDED...SURFACE TROUGH IS EXPECTED TO BE EAST OF THE FORECAST AREA ON TUESDAY. NOTICEABLY DRIER AIR WILL BE IN PLACE WITH H85 T/S EXCEEDING 30C BY LATE AFTERNOON. BOTH THE MET AND MAV GUIDANCE FLIRTS WILL THE CENTURY MARK AT VTN AND LBF. WILL PUSH HIGHS ON TUESDAY SLIGHTLY HIGHER /LOW TO MID 90S FORECAST AREA WIDE/...BUT WITH THE RECENT WARM BIAS OF GUIDANCE NOT READY TO PUT 100S IN THE FORECAST JUST YET. MUCH THE SAME FOR MID WEEK...AS MID LEVEL RIDGING REMAINS ENTRENCHED ACROSS THE FOUR CORNERS REGION AND NORTHWESTERLY FLOW PREVAILS OVER WESTERN AND NORTH CENTRAL NEBRASKA. DISTURBANCES WILL PASS THROUGH THE REGION...BUT TIMING REMAINS DIFFICULT AS THE MODEL SOLUTIONS ARE STRUGGLING TO AGREE WITH PLACEMENT AND TIMING. WILL KEEP THE FORECAST DRY FOR NOW. && .AVIATION... UPPER WAVE MOVING ACROSS THE NORTHERN PLAINS HAS INITIATED CONVECTION ACROSS SOUTH CENTRAL SOUTH DAKOTA AND WILL HAVE TO INCLUDE THUNDERSTORMS IN THE KVTN TAF. STRATUS AND FOG DEVELOPING OVER WESTERN NEBRASKA BETWEEN OGALLALA AND MERRIMAN. FIELD TO EXPAND THROUGH THE EARLY MORNING. STRATUS TO CONTINUE THROUGH THE MORNING...IFR AND MVFR WITH VFR CONDITIONS THROUGH THE AFTERNOON. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...JACOBS AVIATION...POWER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 350 PM CDT SAT AUG 20 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-212100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 350 PM CDT SAT AUG 20 2011 /250 PM MDT SAT AUG 20 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A STRAY THUNDERSTORM IS POSSIBLE OVER THE EASTERN NEBRASKA PANHANDLE EARLY TONIGHT. ANY STORMS THAT DO DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS. PATCHY TO AREAS OF FOG ARE LIKELY TO DEVELOP AFTER MIDNIGHT...LOCALLY DENSE FOG IS POSSIBLE REDUCING VISIBILITIES TO LESS THAN A MILE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS ARE EXPECTED OVER WESTERN AND NORTH CENTRAL NEBRASKA AS A WAVE EJECTS OUT OF THE CENTRAL ROCKIES SUNDAY NIGHT. STORMS THAT DEVELOP ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
The North Platte radar (KLNX), 118 km away, was scanning. The volume nearest the first event began at 09:55 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
A large elm tree was blown down by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334281, 334282, 334285, 334283, 334284.